It appears as though there is very hopeful and good treatment for tardive dyskinesia and you should look at all the information on the best treatments for it....
Just do a google search for best treatment on tardive dyskinesia and ofcourse do consult with your doctor on the best treatments also.
The Best of Health To All....:)
Yes tardive dyskinesia is irreversible once it advances and as I've posted the only antipsychotic that won't cause it or worsen it available now is Clozaril. However it is also treatable. The standard information is available on the site "Patient Education Tardive Dyskinesia" and clinically accurate information on Emedicine that could be discussed with a doctor. If a psychiatrist has a concern about tardive dyskinesia they will refer someone to a movement disorders specialist. The best way to find a movement disorders specialist who has a good understanding of how to treat tardive is to find a hospital near you that has specialists in this area. Advanced tardive dyskinesia such as I have if untreated for me would be fatal (extreme dystonic reactions, dysphasic choking spasms) and before physical treatment almost was 3 times but once I started physical treatment I was safe. I had focal dystonia so the severity of the tardive I have is clinically rare and a worsening of an already existent movement disorder. As per right now the only available antipsychotic that won't "mask while worsening it" is Clozaril so a psychiatrist generally sees if a person is a candidate for Clozaril if tardive is diagnosed and I know for myself and some other people to start Clozaril sometimes requires partial hospitalization to monitor for its own side effects of concern (which don't include tardive but blood dyscreias which is a lowering of white blood cells which they do regular blood tests for as well as other side effects). I do know some people who did well on Clozaril and for myself as a person with schizoaffective it was the only antipsychotic I took that (for me) didn't require a mood stabilizer as well. It can also be helpful for treatment refractory schizophrenia and would be used more if it were not for its side effect profile for this reason until the next generation of antipsychotics that don't cause tardive are approved (NMDA receptor modulates) but that won't be for a while.
No, it is not always permanent from what I have read depending on the severity of it.
I hope I am correct on this, but in any case I prefer to look at the positive treatments and yet to come treatments too. There are always "new" treatments for everything.
Be positive my friend. :) and stay well.
I currently take Cogentin to help control it and it does well. I recently lowered my dose of Geodon and went on Saphris and I find Saphris seems to have less tardive dyskenisia effects than Geodon for me.
Yes, talk to your doctor about all that is happening with you especially if you're feeling sick.
Also check into medications that do not cause or worsen tardive dyskensia as well as alternative and therapeutic treatments for schizophrenia and tardive dyskensia.
I hope you get the support you need from NAMI-I believe you said you belonged to it and don't forget about coping methods for those who hear distressing voices.
Feel better Drifter...
NAMI has a seperate section for Tardive Dyskinesia and perhaps it can help answer some questions also. In doing a little research on tardive dyskensia it states that sometimes this condition is confused or misdiagnosed with "other" conditions.
Also, the NAMI page states that it can be reversible if caught in time.
There's alot of information on this as you may know.
Here is just one link on tardive dyskensia: http://www.tardivedyskinesia.com/
Don't forget NAMI either as well as researching yourselves.
I have TD and I was on the lowest dose of Risperdol for only 3yrs. After a year my rt arm became "gimpy" I noticed it was twisting and I was holding it across my chest frequently. (never thought twice about it). Then all of a sudden this past March everything went to hell. My jaws, neck, shoulders all locked up. I thought it was stress and TMJ. It was the 2nd oral sx I saw who diagnosed it, went to my pysch and he said, "well if that's what you truly have then you have the worst case I've seen in 30yrs of practice". Yeap that what he said. I started explaining my husband had been telling me for about 6 months I was slurring my words and I felt like I had been occasionally talking funny, but didn't know what. Anyway it was my jaw swinging, also I would open my mouth and stick my tongue in and out, my husband would say, " close your mouth you look like an old woman in a nursing home." Of course that didn't help either. But finally I got to a neuro and his comment was, "you have TD, there's not treatment or cure, but since you didn't get worse after comming off the Risperdol, then probably 6-12months but maybe the rest of your life." Now that really made me feel good. Finally found a chiro that is really helping to manage it and put me on several food suppliments that have had other healthbenefits also. Started physical therepy that is helping. But now I've noticed it in my feet, starting with the rt foot and occasionally in the left. You can feel I guess the tendon or muscle from my heal to the ball and it feels like there's a pencil or something on the bottom of my foot when I try to massage it out. It just a hard line down my foot. So in some ways I'm doing better, but others I'm still developing symptoms. I've resigned the fact that I will always have this, but I have good days where my pain is at a 4-5 and other days where it's at a 9-10. Everyday I have headaches and neckaches, stiffness. I"m on a strong dose of Bacolfen, that I can't tell it's doing anything unless I forget to take if for a day or so then the TD gets really bad. I have been blessed with 5 beautiful kids (2 sets of twins) that as much as they are blessings, they cause SO MUCH stress that there's days when I can't hardly stand itbut I push thru it and only take the pain meds when I absolutely have too.
If you want a really good way to explain what we go thru everyday to people, I came across an article on the web titled, "the spoon theory" it's about a lady with lupus and an awesome analogy she used for her friend to understand what she goes thru daily with pain. If you live with any kind of chronic pain it is a VERY HELPFUL way to explain to others what our lives are like.
There are still further options to treat tardive dyskinesia. You should see a neurologist who is a trained movement disorders specialist who has a full understanding of all these options. Most major hospitals have outpatient clinics that have movement disorders specialists. If the one nearest to you isnt helpful find one that is a known hospital that would have this type of specialist and full knowledge
my mouth still moves some two years after taking geodon it really took alot for my doctor to pull me off of the geodon because i was losing weight that i still have occasional movements of my mouth but i do not get rigid anymore thanks to the cogentin peaceofmind888 mentioned that gingko biloba helps with her TD symptoms i am willing to try that too i have TD and it is terrible to have this :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.